Ohio, 2017Damaging Wind in Ohio, June 18, 2017
June 18, 2017 · NWS ILN · 1 event in 1 county or zone
Strong to severe thunderstorms developed ahead of a cold front that was pushing through the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms developed ahead of a cold front that was pushing through the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 18, 2:41 PM EST, 19 minutes earlier.
Area forecast discussion, Jun 18, 2:41 PM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
341 PM EDT Sun Jun 18 2017
.SYNOPSIS...
A cold front will move east through the region tonight.
Some lingering precipitation will be possible on Monday as an
upper level disturbance moves through the region. Weak high
pressure will move into the Ohio Valley briefly Monday night
followed another weather system on Tuesday.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Difficult forecast for the first 6 to 12 hours as convection
ahead of a cold front is highly mesoscale driven.
Moderate instability has develop along and southeast of I-71
this afternoon well ahead of a slowly moving cold front to our
northwest. The latest HRRR run and radar mosaic indicate an MCV
near Louisville which is forecast to advect northeast into our
southern/southeast CWFA by this evening. This feature, along
with the instability, should bring the likelihood of showers and
thunderstorms along and southeast I-71 for the remainder of this
afternoon and this evening. There will likely be a sharp
gradient to the precipitation field by this evening as the cold
front begins to make in roads across our northwest. There could
still be a few strong to severe storms along and southeast of
I-71. The main threat would be damaging wind gusts. Isolated
large hail is looking less likely due to poor mid level lapse
rates. Given the moist airmass in place, i.e., pwat values near
2 inches, we will have to monitor for locally heavy rainfall in
the more robust storms.
For later tonight, as the MCV moves away and the front slowly
sags east/southeast, the threat for precipitation will diminish
from northwest to southeast toward morning. Lows will range from
the lower 60s northwest to the upper 60s southeast.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
A large scale mid level trough will have established itself
across the Great Lakes by Monday. The combination of diurnal
instability and weak disturbances within this trough will keep a
low chance of showers and thunderstorms in the forecast, mainly
during the afternoon and early evening. Highs will range from
the upper 70s to the lower 80s.
Weak high pressure is expected to build/move across the Ohio
Valley briefly Monday night. Loss of diurnal heating, along with
this weak high, should bring an end to precipitation by late
evening, followed by some clearing skies. Overnight lows will
range from the upper 50s to the lower 60s.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
A trough rotating around the upper low east of Hudson Bay will
create enough lift to spark some diurnally enhanced instability
showers Tuesday afternoon. This feature quickly moves east and high
pressure builds over the area behind it. Zonal flow aloft and
southwest flow at the surface will prevail for the end of the week,
and increased thunderstorm chances will occur on Friday as a
shortwave lifts into the southeastern Ohio Valley from the gulf
states and another crosses east through the Great Lakes. Large
differences in the upper air pattern are found at the end of the
period so confidence in the forecast precipitation chances is low.
Temperatures will begin near seasonal normals with comfortable
humidity due to dewpoints in the upper 50s to lower 60s. As the week
progresses, moisture will be pulled into the region and both daytime
highs and overnight lows will modify to be above normal. Guidance
brought the weekend back to seasonal normals and without a clear
indication to change this, the forecast reflects this.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
A cold front will slowly push east across the region tonight.
The forecast will be difficult in the first 12 hours in terms of
coverage and timing of thunderstorms in advance of this front as
convection will be mesoscale driven.
As such, have TEMPO MVFR conditions for thunderstorms ahead of
the front for the western terminals between 20Z and 24Z and for
the eastern terminals between 22Z and 02Z. This is subject to
change given that the latest HRRR model suggests that a
disturbance from previous convection may get advected from the
lower Ohio Valley ahead of the front and move northeast across
our region this evening. If this trend continues, then timing
will have to be adjusted. The airmass is moist ahead of the
front, so more robust thunderstorms will be capable of producing
locally heavy rainfall. This will likely bring pockets of
IFR/LIFR vsbys, but since this is likely to last less than an
hour at any given time, will have to monitor radar trends and
amend accordingly.
For the overnight period, the general trend should be for the
threat of precipitation to shift southeast away from the
terminals, leaving mainly VFR conditions for the terminals.
For Monday, a broad large scale mid level trough will be pushing
into the Great Lakes. This feature, along with diurnal
instability, will bring a low chance of showers and
thunderstorms during afternoon into the evening hours.
OUTLOOK...Thunderstorms possible Thursday and Friday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.
&&
SYNOPSIS...Hickman
NEAR TERM...Hickman
SHORT TERM...Hickman
LONG TERM...Franks
AVIATION...Hickman
Hazardous weather outlook, Jun 18, 8:04 AM EST, 6 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
904 AM EDT Sun Jun 18 2017
INZ050-058-059-066-073-074-OHZ026-034-035-042>044-051-060-061-070-
191100-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Hardin-Mercer-
Auglaize-Darke-Shelby-Logan-Miami-Preble-Montgomery-Butler-
904 AM EDT Sun Jun 18 2017
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Southwest Ohio and West Central Ohio.
.DAY ONE...Today and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ075-080-KYZ089>100-OHZ045-046-052>056-062>065-071>074-077>082-088-
191100-
Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Union OH-Delaware-Champaign-
Clark-Madison-Franklin OH-Licking-Greene-Fayette OH-Pickaway-
Fairfield-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
904 AM EDT Sun Jun 18 2017
This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, Southwest Ohio and West
Central Ohio.
.DAY ONE...Today and Tonight.
Showers and thunderstorms will become likely this afternoon.
Scattered strong to severe thunderstorms will possible with damaging
winds being the primary severe weather threat. Isolated large hail
can not be ruled out. Heavy rain from thunderstorms may lead to
localized flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be need this afternoon into this evening.
In the hours before
Special weather statement, Jun 18, 1:41 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Wilmington OH
241 PM EDT SUN JUN 18 2017
OHZ056-181915-
Licking OH-
241 PM EDT SUN JUN 18 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LICKING COUNTY
UNTIL 315 PM EDT...
At 240 PM EDT, radar indicated a strong thunderstorm over Buckeye
Lake, moving northeast at 50 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Locations impacted include...
Buckeye Lake, Hebron, Harbor Hills, Thornport, Gratiot, Interstate 70
at State Route 13 and Brownsville.
This includes I-70 in Ohio between mile markers 130 and 142, and near
mile marker 144.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3995 8220 3995 8223 3991 8223 3992 8240
3992 8242 3993 8242 3993 8247 3994 8247
3998 8248 4006 8219
TIME...MOT...LOC 1840Z 241DEG 45KT 3993 8241
HatzosSpecial weather statement, Jun 18, 1:43 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Wilmington OH
243 PM EDT SUN JUN 18 2017
KYZ094-181915-
Owen KY-
243 PM EDT SUN JUN 18 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN OWEN COUNTY UNTIL 315
PM EDT...
At 243 PM EDT, radar indicated a strong thunderstorm 8 miles
southwest of Owenton, moving east at 30 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Very heavy rainfall...
Locations impacted include...
Owenton, Monterey, Gratz, Elk Lake, Beechwood, New Columbus, Elmer
Davis Lake and Natlee.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3838 8490 3842 8488 3843 8493 3846 8491
3846 8493 3843 8494 3843 8495 3847 8495
3849 8499 3858 8471 3856 8467 3855 8468
3853 8467 3852 8464 3852 8465 3848 8462
3847 8458 3840 8467 3837 8487
TIME...MOT...LOC 1843Z 248DEG 24KT 3844 8492
HatzosThunderstorm Wind, Fairfield
- When
- June 18, 3:00 PM EST to 3:07 PM EST
- Where
- Fairfield County, 2.99 mi WSW of West Rushville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 39.750, -82.500
Numerous trees were damaged by being twisted at the 5 foot level. The trees were reported to be about 12 inches thick. In addition, another house on the street had one tree knocked down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Pennsylvania, June 18, 2017$2.8 million · 1 event
- Damaging Winds in New York, June 18, 2017$277,000 · 50 kt wind · 26 events
- Flash Flooding and Damaging Winds in Tennessee, June 18, 2017$202,000 · 50 kt wind · 10 events
- Flash Flood and Damaging Winds in Kentucky, June 18, 2017$127,000 · 53 kt wind · 8 events
- Damaging Winds in Ohio, June 18, 2017$91,000 · 50 kt wind · 11 events
- Damaging Wind in Kentucky, June 18, 2017$125,000 · 74 kt wind · 1 event
- Damaging Winds in New York, June 18, 2017$44,000 · 60 kt wind · 11 events
- Damaging Winds in Pennsylvania, June 18, 2017$34,000 · 50 kt wind · 14 events
- Hail and Damaging Winds in Pennsylvania, June 18, 2017$30,000 · 1 in hail · 15 events
- Damaging Winds in Pennsylvania, June 18, 2017$34,000 · 50 kt wind · 9 events
- Damaging Wind in Missouri, June 18, 2017$25,000 · 65 kt wind · 1 event
- Excessive Heat in Arizona, June 18 to 25, 201715 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694552.